My wife suffered a psychotic episode after 3 days on prednisone, stopped taking it, but had to be hospitalized for over a week, still having visual hallucinations that won't stop. She is now taking Aricept to lessen the symptoms, but gets depressed over not being able to stop seeing things and people that are not real. She has recovered to the point of knowing the hallucinations are not real, but can't make them stop.
The same thing happened to me, but not as quickly. On Webmd.com there is a symptom checker-- until I did that I was not aware of just how much the drug had affected me. I'll try to be brief-- visual hallucinations, auditory hallucinations, tactile hallucinations, I lost all muscle mass- I actually looked like i was full of jello- I had a buffalo hump on the back of my neck that was full of fluid and moveable. I started growing facial hair- bright white and itchy. And... I just realized that telling you this is not in any way helpful- so, I had a ton of other physical symptoms, most of which are now gone (it has been a little more than a year). The hallucinations though-- the tactile ones still linger a bit- I sometimes still wear my clothes inside out because the seams feel like knives. It took me a while to realize that even though my skin felt like i had things crawling on it-- the visuals I saw were not real. I thought the feathers from my bed were parasites burrowing into my skin... I also thought that I had parasites along my jaw-- but what I was seeing was the white facial hair- not parasites. So- I didn't imagine what I saw- but my brain interpreted it as something terrifying. Well, really-- who'd think I'd get a Santa beard?? What has helped me the most is creating a safe space. Just a corner of my room where I know the walls are not melting, the carpet is definitely not making waves, and I am safe. When I start to freak out- I go there, and I KNOW what it looks like normally- so when it looks different- I do my best to ignore it, knowing nothing is going to come out of nowhere and get me. Also, when I am in that space- I need something to focus on. I'll pick one thing- a book, drawing, book on tape? or if the visuals are too much, i'll put on music that i know by heart- no hidden messages to imagine. i still have other symptoms, but I've learned to listen to my body- and i can tell now when i'm going to have a "setback", which is usually 2-3 days in a row, each month. I wrote down the symptoms when i'd start feeling my skin tingle. i noticed a pattern- there are stages to my setbacks... my side effects were constant a year ago, and now they are manageable episodes, if you will. Things will get better. I hope some of my rambling helps you and your wife-- if my having gone through this helps someone else going through it- then at least something good will have come from it.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 12 Nov 2011 • 3 answers
Updated 12 Oct 2018 • 10 answers
Updated 5 May 2014 • 3 answers
Updated 23 Nov 2016 • 3 answers
Updated 26 Oct 2016 • 6 answers